Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 166, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 4, 2008, 5:26 PM EDT for Scott County, Washington County, City of Bristol, Virginia; Sullivan County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2008, 5:26 PM EDT (21:26 UTC)
- Expired
- Jul 4, 2008, 6:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Sullivan County, TN, City of Bristol, VA, Scott County, VA, Washington County, VA
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 042127
SVRMRX
TNC163-VAC169-191-520-042200-
/O.NEW.KMRX.SV.W.0166.080704T2126Z-080704T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT FRI JUL 4 2008
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SULLIVAN COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF BRISTOL TN...
CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF BRISTOL VA...
SOUTHEAST SCOTT COUNTY IN SOUTHWEST VIRGINIA...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF ABINGDON...
* UNTIL 600 PM EDT
* AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES WEST OF BRISTOL TN...AND MOVING EAST AT 22 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BRISTOL TN BY 545 PM EDT...
BRISTOL VA BY 550 PM EDT...
9 MILES SOUTHWEST OF ABINGDON BY 600 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3661 8190 3653 8237 3665 8248 3677 8220
3677 8219 3679 8212 3681 8211 3684 8204
TIME...MOT...LOC 2126Z 255DEG 21KT 3658 8234
$$
TG1 follow-up statement
000
WWUS54 KMRX 042152
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT FRI JUL 4 2008
TNC163-VAC169-042159-
/O.CAN.KMRX.SV.W.0166.000000T0000Z-080704T2200Z/
SULLIVAN TN-SCOTT VA-
549 PM EDT FRI JUL 4 2008
...THE SEVERE THUNDERSTORM WARNING FOR SCOTT COUNTY VIRGINIA AND
SULLIVAN COUNTY TENNESSEE IS CANCELLED...
LAT...LON 3661 8193 3660 8230 3671 8233 3675 8227
3675 8225 3677 8220 3679 8212 3681 8210
3684 8204 3662 8191
TIME...MOT...LOC 2149Z 249DEG 14KT 3664 8225
$$
VAC191-520-042200-
/O.CON.KMRX.SV.W.0166.000000T0000Z-080704T2200Z/
CITY OF BRISTOL VA-WASHINGTON VA-
549 PM EDT FRI JUL 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR WASHINGTON COUNTY VIRGINIA AND THE CITY OF BRISTOL VIRGINIA...
AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BENHAMS...OR 6 MILES WEST OF BRISTOL VA...MOVING EAST AT
18 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BENHAMS AND BRISTOL VA BY 600 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3661 8193 3660 8230 3671 8233 3675 8227
3675 8225 3677 8220 3679 8212 3681 8210
3684 8204 3662 8191
TIME...MOT...LOC 2149Z 249DEG 14KT 3664 8225
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:37 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 4, 2:37 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 237 PM EDT FRI JUL 4 2008 .SHORT TERM...(TONIGHT AND SATURDAY)...COLD FRONT TO OUR NORTHWEST NOT EXPECTED TO MAKE MUCH PROGRESS TOWARD OUR AREA IN THE SHORT TERM. HOWEVER...LOOKS LIKE THERE WILL BE ENOUGH MOISTURE AND INSTABILITY ALONG WITH UPPER LEVEL SHORT WAVE THAT WILL MOVE OVER AREA TONIGHT INTO SATURDAY TO WARRANT THE LIKELY POPS THAT HAVE BEEN ADVERTISED. LOOKS LIKE BEST COVERAGE OF PRECIP MAY BE LATER TONIGHT INTO SATURDAY...BUT WILL NOT FINESSE THINGS TOO MUCH IN THE DATABASE. WILL MAKE ONLY MINOR TWEAKS TO MAV TEMPS...WHICH LOOK REASONABLE OVERALL. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...UPPER TROUGH KEEPS THINGS SOMEWHAT UNSETTLED THROUGH THE BALANCE OF THE WEEKEND AND INTO EARLY NEXT WEEK AS TROUGH LINGERS BEFORE FINALLY PULLING OUT BY LATE MONDAY. TYPICAL SUMMER WEATHER PATTERN EXPECTED THROUGH THE BALANCE OF THE LONG TERM PERIOD. A SERIES OF NORTHERN STREAM SHORT WAVE TROUGHS...AND ASSOCIATED DYNAMICS...WILL STAY WELL NORTH OF THE SOUTHERN APPALACHIAN REGION. THE EUROPEAN MODEL PROJECTS ONE OF THESE SHORT WAVES WILL PUSH A SURFACE BOUNDARY INTO OUR AREA BY THURSDAY. HOWEVER...THIS IS NOT EVIDENT WITH OTHER MEDIUM RANGE MODELS AND ENSEMBLES. THUS WILL DISCOUNT FOR NOW AND CONTINUE SCATTERED MAINLY DIURNAL CONVECTION EACH DAY. FOR TEMPS...HAD NO COMPELLING REASON TO DEVIATE FROM MAV/MEX GUIDANCE AND GENERALLY STAYED CLOSE TO THOSE VALUES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 68 85 67 89 67 / 60 60 20 30 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 67 83 65 88 66 / 60 60 20 30 20 OAK RIDGE, TN 68 83 65 89 66 / 60 60 20 30 20 TRI CITIES AIRPORT, TN 63 80 63 87 62 / 60 60 30 30 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LDW/LCM
Hazardous weather outlook, Jul 4, 4:36 AM EDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 436 AM EDT FRI JUL 4 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-050845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 436 AM EDT FRI JUL 4 2008 /336 AM CDT FRI JUL 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORM WILL DEVELOP BY THIS AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG PRODUCING WIND GUSTS TO 40 MPH. SMALL HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 4, 3:13 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 313 PM EDT FRI JUL 4 2008 TNZ017-018-044-046-047-VAZ008-042000- JOHNSON-NORTHWEST CARTER-SOUTHEAST CARTER-SULLIVAN-WASHINGTON- 313 PM EDT FRI JUL 4 2008 ...STRONG THUNDERSTORMS WILL BE AFFECTING CARTER...JOHNSON...SULLIVAN AND WASHINGTON COUNTIES... AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF JOHNSON CITY TO 6 MILES NORTHEAST OF HAMPTON TO 9 MILES NORTHWEST OF NEWLAND...MOVING NORTHEAST AROUND 25 MPH. PEA SIZE HAIL...AND WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:51 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan, Washington | 39 min |
| Jul 4, 7:27 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.